Hail, Cherry
- When
- May 17, 6:10 PM MST
- Where
- Cherry County, Merriman
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.917, -101.700
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 17, 1:05 PM MST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 305 PM CDT SAT MAY 17 2003 FORECAST CHALLENGE TONIGHT WILL BE POPS ACROSS THE NORTHWEST AS SERIES OF UPPER LEVEL DISTURBANCES LIFT NORTHEAST OUT OF SOUTHWEST FLOW. AT 19Z SURFACE BOUNDARY EXTENDS FROM SOUTHEAST WYOMING INTO THE CENTRAL PANHANDLE THEN NORTHEAST...WEST OF VTN. RADAR MOSAIC SHOWS SCATTERED TRWS NORTHWEST OF BOUNDARY. CONVECTION TO LIFT NORTHEAST WITH ISOLATED TO WIDELY SCATTERED STORMS MOVING INTO THE NORTHWEST CWA THROUGH 03Z. OVERNIGHT WEAK IMPULSES LIFT NORTHEAST AND WILL LEAVE LOW POPS IN OVERNIGHT. OVERNIGHT THE H85 JET VEERS TO THE SOUTHWEST AND INCREASES TO 50 KTS AFTER MIDNIGHT WITH INCREASING LOW LEVEL CONVERGENCE ALONG BOUNDARY FOR A FEW STORMS TO MOVE ACROSS THE NORTH. SOUTHWEST FLOW ALOFT REMAINS ESTABLISHED THROUGH MONDAY MORNING WITH THE FRONT TO MOVE LITTLE THROUGH THE MORNING. THEN DURING THE AFTERNOON THE FIRST PUSH TO ARRIVE TO GET THE FRONT MOVING SOUTHEAST. MOISTURE POOLING ALONG AND AHEAD OF THE FRONT WILL RESULT IN THE ATMOSPHERE BECOMING INCREASINGLY UNSTABLE LATE WITH SCATTERED STORMS DEVELOPING AND MOVING NORTHEAST INTO THE EVENING. THE THETA-E RIDGE WILL EXTEND NORTHEAST ACROSS WESTERN NEBRASKA AS AFTERNOON HEATING STEEPEN LAPSE RATES TO OVER 8 C/KM ALONG AND SOUTHEAST OF BOUNDARY. BY MIDNIGHT FRONT IS PROGGED SOUTHEAST WITH SHOWERS TO TAPER OFF OVERNIGHT. MONDAY COOLER AIR WILL BE DRAWN SOUTH AS SURFACE HIGH BUILDS SOUTHEAST. H85 WINDS TO 40 KTS WILL LIKELY MIX DOWN IN COLD AIR ADVECTION PATTERN WITH SURFACE WINDS TO APPROACH WINDY CONDITIONS IN THE WEST AND EXTEND EAST DURING THE AFTERNOON AS THE FRONT PUSHES SOUTH INTO KANSAS. THE BEST FORCING SHIFTS SOUTHEAST IN THE AFTERNOON WITH CHANCE OF SHOWERS ENDING FROM NORTHWEST TO SOUTHEAST IN THE EVENING. TEMPERATURES COOLER INTO TUESDAY THEN WARM-UP BEYOND. EXTENDED GRIDS ADJUSTED AND BLENDED TOWARD ECMWF MODEL. GFS MODEL SHOWS POOR RUN TO RUN CONSISTENCY WITH TIMING DIFFERENCES LARGE. ADJUSTED GRIDS TO ACCOUNT FOR WARMER TEMPERATURES AND LESS PRECIPITATION INTO THE EXTENDED AS JETSTREAM LIFTS WELL NORTH AND UPPER RIDGE BUILDS EAST FROM THE WEST COAST DURING THE PERIOD. .LBF...NONE. KECK
NEZ004>010-022>029-035>038-056>059-069>071-094-172045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1045 AM CDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST TODAY INTO TONIGHT WEST OF A LINE EXTENDING FROM VALENTINE IN CHERRY COUNTY TO BIG SPRINGS IN DEUEL COUNTY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE EAST OF THIS LINE BUT NONE ARE EXPECTED TO REACH SEVERE LEVELS. A NEARLY STATIONARY COLD FRONT STRETCHING FROM THE UPPER MIDWEST REGION SOUTHWEST INTO NORTHWESTERN NEBRASKA WILL MOVE LITTLE INTO TONIGHT. A DISTURBANCE MOVING OUT OF THE INTERMOUNTAIN WEST REGION IN COMBINATION WITH THE COLD FRONT WILL HELP TO INITIATE THUNDERSTORMS ACROSS THE NEBRASKA PANHANDLE STARTING THIS AFTERNOON. SUFFICIENT MOISTURE AND HEATING WILL ALLOW THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE ACROSS THIS REGION BY EVENING. THIS ALONG WITH STRONG WINDS ALOFT WILL AID IN SOME OF THESE THUNDERSTORMS IN BECOMING STRONG TO SEVERE. THE PRIMARY THREAT FROM ANY STORMS THAT FORM WILL BE LARGE HAIL AND TO A LESSER DEGREE STRONG WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE COLD FRONT WILL THEN PUSH SOUTH INTO THE REMAINDER OF THE OUTLOOK AREA ON SUNDAY. WITH MOISTURE AND RESULTANT INSTABILITY REMAINING ACROSS THE REGION... THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE OVER THE OUTLOOK AREA. IT APPEARS AS THOUGH SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE AS WELL WITH THE PRIMARY THREAT BEING LARGE HAIL AND STRONG GUSTY WINDS. SHOWERS AND THUNDERSTORMS WILL LINGER INTO MONDAY AS THE COLD FRONT CONTINUES TO PUSH SOUTH OF THE AREA. HOWEVER... THE THREAT OF SEVERE WEATHER LOOKS MINIMAL AT THIS TIME AS CONDITIONS WILL BE MUCH COOLER WHICH WILL INHIBIT SEVERE THUNDERSTORM DEVELOPMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE FAR NORTHWESTERN PORTION OF THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT. SPOTTERS MAY ALSO BE NEEDED ACROSS MOST OF THE OUTLOOK AREA AGAIN ON SUNDAY. AWJ
The North Platte radar (KLNX), 141 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355590.